Alert archive / Texas / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS Shreveport, LA
NWS Shreveport, LA issued this areal flood warning at May 17, 2021, 11:13 AM CDT for 5 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2021, 11:13 AM CDT (16:13 UTC)
- Expired
- May 17, 2021, 5:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Angelina County, TX, Nacogdoches County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX
The radar
The Shreveport radar (KSHV), 116 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this areal flood warning went out at May 17, 6:30 AM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 17, 6:30 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 630 AM CDT Mon May 17 2021 .AVIATION... For the 17/12z TAFs...Widespread MVFR and occasional IFR flight conditions are being observed this morning, with the exception of KELD and KMLU where VFR conditions continue to prevail. Latest radar imagery from this morning is showing an increase in shower and thunderstorm activity that will continue across much of the area through the day. Expect -RA/-TSRA to be seen for most terminals throughout the day and into the overnight hours. Look for these sloppy flight conditions to continue across the area through the remainder of the TAF period. /33/ && .PREV DISCUSSION... /issued 414 AM CDT Mon May 17 2021/ SHORT TERM.../Today through Tuesday/ Radar imagery from early this morning is showing a few showers with some embedded thunderstorms across portions of deep east Texas, extending to the northeast through central Louisiana and then into northeast Louisiana. Additionally, there are a few showers moving across southwest Oklahoma as well. Expecting this activity to continue through the rest of the night and into the morning hours. Upper air analysis from this morning shows a well-defined low centered over the Nevada/Arizona/Utah state lines. Models show this upper-level low gradually pushing into the Four Corners Region through the day today. This feature has already sent one of many rounds of precipitation to the area, which we saw late Sunday and into last night. Showers and thunderstorms will begin to increase across the area late this morning and into the early afternoon hours. While the majority of the severe weather threat will remain well to our east, there is a chance for marginally severe thunderstorms generally west of a line from Natchitoches, LA north to near Prescott, AR were a Marginal Risk is currently painted for large hail and damaging winds. At the same time, stronger thunderstorms are expected to develop across western Texas and slowly move towards our area as we head into tonight. Showers and thunderstorms will continue to move through the area tonight and into the day Tuesday. Models indicate that there could be an ongoing MCS moving across central and north Texas early Tuesday morning that will track into our area. This could bring an additional threat of severe weather during the day Tuesday with all modes of severe weather possible. The area with the greatest chance of seeing severe weather on Tuesday will be across portions of east Texas where SPC currently has painted a Slight Risk. In addition to the severe weather chances across the area, there remains a good chance for moderate to heavy rainfall across the area. While most of the heaviest rain will hold off till later in the week, a few storms today and Tuesday will produce locally heavy rainfall. Will likely need a Flash Flood Watch by Tuesday afternoon, but will hold off and see what the 12z data indicates for start times. Temperatures today will range from the mid to upper 70s for areas along and north of I-30 to the lower 80s elsewhere. Low temperatures tonight will generally range from the mid to upper 60s. Look for afternoon high temperatures on Tuesday to range from the upper 70s to lower 80s once again. /33/ LONG TERM.../Tuesday Night through Sunday Night/ The closed low now entering the Desert SW this morning will open up over the next day or so as it enters the Cntrl/Srn Rockies Tuesday night, with the attendant upper trough now progged to dig a bit farther S into NCntrl Old MX. Strong diffluence will set up ahead of the trough over OK and much of Cntrl TX, with a 30-40kt Srly LLJ feeding low level moisture Nwd where one or multiple large clusters of convection will develop by late afternoon/into the evening while gradually migrating E into ECntrl TX/SE OK/possibly the adjacent sections of SW AR by daybreak Wednesday. Moderate MLCapes on the order of 2000-2500 J/Kg is progged to develop within the moist sector across Ncntrl/Cntrl and NE TX during the late afternoon/evening Tuesday, such that the developing convection will pose a svr threat with damaging winds/hail over these areas. This may translate ENE across the remainder of E TX and possibly Wrn LA overnight, although instability remains progged to wane during the late evening/overnight hours with the stabilizing bndry lyr. The primary threat will then transition to locally heavy rainfall, which looks to affect much of E TX/SE OK/adjacent sections of SW AR overnight, which will fall over nearly saturated grounds from heavy rainfall which fell late last weekend into the early portions of the week over much of E TX. Timing discrepancies do arise though with the 00Z progs with the GFS/Canadian/ECMWF a bit more progressive with the overnight MCS than the slower NAM, although the ECMWF suggests much lower QPF than earlier runs. Given the strength of the LLJ and timing consistencies with the majority of the 00Z progs with the earlier model runs, have not strayed much from the previous forecasts and have included heavy rain mention Tuesday night over the aforementioned areas, but did back off on the higher (likely/categorical) pops until after 06Z Wednesday for the Wrn half of the area given the potential slower evolution of the developing MCS. Have maintained likely/categorical pops Wednesday as the MCS marches E across the region although weakening during the afternoon as this complex outruns the area of best large scale forcing ahead of the upper trough to the W. Storm total QPF's through Wednesday night still looks to range from 3-5+ inches over E TX, SE OK, adjacent sections of SW AR and possibly Wrn LA, with isolated higher amounts in excess of 8 inches over portions of E TX. What's left of the upper level circulation of the trough should begin to lift N from Ern Co/OK and TX Panhandles into the Cntrl Plains, with the Srn portions of the residual trough over S TX progged to dig father S into Ern MX as it becomes pinched off from the main upper flow. This will come as upper ridging begins to amplify N from the SE CONUS into the OH Valley/into much of New England, which will act to shear apart the remainder of the Srn Plains/Ern MX trough Thursday through next weekend. The convection Wednesday should begin to gradually wane Wednesday night as the ridging to the E tries to advect some drier air back to the WNW. However, a deep SErly unidirectional flow around the Wrn periphery of the ridge coupled with diurnal heating should result in sct to numerous areas of convection developing once again areawide, where likely and categorical pops were maintained, especially across all but Scntrl AR/Ern sections of NCntrl LA. While this could result in localized pockets of heavy rain and training, especially over E TX, the ridge should begin to build a bit farther W through the Lower MS Valley Friday, thus maintaining more sct convection than the widespread which will be observed for much of this week. Disagreements arise with the extent of convection by late week into next weekend, with the GFS mostly dry during the period, whereas the ECMWF and to more extent the Canadian suggest more sct mainly diurnal convection over much of the region. Have remained more conservative with pops, lowering the much higher NBM pops down to chance while confining the mid/high chance pops over SE OK/E TX where the ridging may be weaker. Did lower pops to slight chance across the Ern zones Saturday given the model consensus, with a warming trend commencing by late week into the weekend as the ridge nudges farther W. Decent model agreement exists that by late weekend, any convection should be more isolated as the ridge retrogrades farther W into the Lower MS Valley. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 82 69 84 68 / 80 40 80 70 MLU 81 68 82 68 / 80 50 80 30 DEQ 78 65 79 65 / 80 60 90 90 TXK 78 68 81 68 / 80 40 80 80 ELD 79 65 82 67 / 80 40 80 50 TYR 83 68 82 66 / 80 40 90 90 GGG 81 67 82 67 / 80 40 90 80 LFK 83 69 83 68 / 80 30 80 70 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 33/15/33
Hazardous weather outlook, May 17, 6:11 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 611 AM CDT Mon May 17 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 611 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and thunderstorms will increase across the region today, ahead of an upper level disturbance that will move through the area. Isolated strong to severe thunderstorms can not be ruled out, with damaging winds, hail, and brief heavy rainfall possible. These showers and thunderstorms will diminish this evening with the departure of this disturbance. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Showers and thunderstorms will again return to the region Tuesday in advance of an upper level storm system that will progress through the Southern Rockies and into West Texas and the Oklahoma Panhandle by midweek. The threat for locally heavy rainfall and flash flooding will increase Tuesday night and Wednesday across East Texas, Southeast Oklahoma, portions of Southwest Arkansas and possibly Western Louisiana, as a complex of showers and thunderstorms moves into these areas. Some of these storms may also become severe during the late afternoon through the evening hours Tuesday, before the heavy rain and flash flood threat increases across these areas Tuesday night and Wednesday. Widespread rainfall amounts of three to five inches are expected this week across these areas this week, with isolated higher amounts in excess of eight inches possible, especially over East Texas. This rainfall will result in new rises and possible flooding on area creeks and bayous, rivers and lakes. This unsettled weather pattern will continue Thursday and Friday, before gradually diminishing from east to west this weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed today across portions of the region. 15
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:47 PM CDT | River Flood Warning | SHV | Franklin, Morris, Red River, Titus | 20 days |
| May 16, 8:48 PM CDT | River Flood Warning | SHV | Wood | 7 days |
| May 16, 8:50 PM CDT | River Flood Warning | SHV | Franklin, Morris, Titus | 21 days |
| May 17, 4:34 AM CDT | Areal Flood Advisory | SHV | Sabine, San Augustine | 4 hr |
| May 17, 8:49 AM CDT | River Flood Warning | SHV | Gregg | 6 days |
| May 17, 8:54 AM CDT | River Flood Warning | SHV | Cass, Marion | 13 days |
| May 17, 8:56 AM CDT | River Flood Warning | SHV | Gregg, Harrison, Marion, Upshur | 10 days |
| May 17, 12:13 PM CDT | Special Weather Statement | SHV | Shelby | 47 min |
| May 17, 1:02 PM CDT | Special Weather Statement | SHV | Sabine | 43 min |
| May 17, 1:56 PM CDT | Flash Flood Watch | SHV | Angelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more | 5 days |
| May 17, 2:10 PM CDT | River Flood Warning | SHV | Panola, Shelby | 5 days |
| May 17, 9:06 AM CDT | River Flood Warning | SHV | Bienville, Bossier, Red River, Webster | 29 hr |
| May 17, 1:59 PM CDT | Special Weather Statement | SHV | Bienville, Natchitoches, Winn | 61 min |
| May 17, 2:55 PM CDT | Special Weather Statement | SHV | Grant, Winn | 65 min |
Nearby
Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.